On the Riccati difference equation of optimal control

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


Necessary and sufficient conditions for the existence of a stabilizing solution to the Riccati difference equation of quadratic optimal control are derived. The results are based on a recent spectral characterization of stabilizability which allow for the time-invariant derivation to go through mutatis mutandis. It is also shown that if the system's dynamics are antistable or observable, then the solution is positive-definite.

Original languageEnglish (US)
Pages (from-to)313-326
Number of pages14
JournalLinear and Multilinear Algebra
Issue number4
StatePublished - 1999


  • Optimal control
  • Riccati equations
  • Time-varying systems

ASJC Scopus subject areas

  • Algebra and Number Theory


Dive into the research topics of 'On the Riccati difference equation of optimal control'. Together they form a unique fingerprint.

Cite this